Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 132, NWS Memphis, TN

July 30, 2003Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this tornado warning at Jul 30, 2003, 10:14 PM CDT for Cross County, Poinsett County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 10:14 PM CDT (03:14 UTC)
Expired
Jul 30, 2003, 10:45 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Cross County, AR, Poinsett County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WFUS54 KMEG 310314
TORMEM
ARC037-111-310345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS
  NORTHERN POINSETT COUNTY IN EASTERN ARKANSAS

* UNTIL 1045 PM CDT.

* AT 1013 PM CDT...DOPPLER RADAR INDICATED A TORNADO 13 MILES WEST OF
  MARKED TREE...MOVING EAST AT 30 MPH.

* CITIES IN THE PATH OF THIS TORNADO THROUGH 1045 PM CDT INCLUDE...
  MARKED TREE...
  TYRONZA...

.IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR
ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING DEBRIS.

.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3557 9062 3558 9027 3545 9027 3543 9049
          3536 9049 3538 9075 3559 9073

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jul 30, 8:51 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 30, 8:51 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
850 PM CDT TUE JUL 29 2003

SHOWERS AND THUNDERSTORMS ARE CREEPING ACROSS WESTERN PORTIONS OF
THE MID-SOUTH ATTM. THIS PCPN IS BEING CAUSED BY AN UPPER LEVEL
TROUGH AXIS SWINGING THROUGH THE AREA ALONG WITH COPIOUS AMTS OF
PW AND A BROAD FRONT IN NORTHERN PARTS OF THE CWA. FORESEE THIS
ACTIVITY CONTINUING OVERNIGHT WITH SOME INTENSIFICATION POSSIBLE.
PRESENTLY...THE HOTTEST TRW IS NOW EAST OF LIT MOVING EAST.

.MEG...NONE.
Hazardous weather outlook, Jul 30, 3:35 AM CDT, 18 hours 39 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-310930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
252 AM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY ACROSS SOUTH PORTIONS OF THE MID
SOUTH TODAY WITH SCATTERED THUNDERSTORMS FURTHER NORTH. SCATTERED
THUNDERSTORMS CAN BE EXPECTED TONIGHT MAINLY ACROSS NORTH
MISSISSIPPI. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MID SOUTH...MAINLY
OVER NORTH MISSISSIPPI FRIDAY. SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS CAN BE EXPECTED OVER THE REGION SATURDAY AND SUNDAY.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Jul 30, 5:48 PM CDT, 4 hours 26 minutes before
MSZ010-302300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT WED JUL 30 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...COAHOMA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER BOBO AT 548 PM CDT...MOVING
NORTHEAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING HEAVY
DOWNPOURS...FREQUENT LIGHTNING...GUSTY WINDS AND SMALL HAIL.

PEOPLE IN COAHOMA COUNTY...INCLUDING THE CITY OF CLARKSDALE...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 30, 8:35 PM CDT, 1 hour 39 minutes before
ARZ026-310237-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
835 PM CDT WED JUL 30 2003

...COLD AIR FUNNEL CLOUDS REPORTED IN CRAIGHEAD AND MISSISSIPPI
COUNTIES ARKANSAS...

COLD AIR FUNNEL CLOUDS HAVE BEEN REPORTED BY A NUMBER OF POLICE
AND EMERGENCY MANAGEMENT OFFICIALS NEAR LAKE CITY IN CRAIGHEAD
COUNTY ARKANSAS. NO DAMAGE HAS BEEN REPORTED FROM THESE FUNNELS.
WEATHER RADAR AT MEMPHIS TENNESSEE SHOWS A SHOWER IN THE AREA...
BUT NO LIGHTNING HAS BEEN DETECTED UP TO NOW.

COLD AIR FUNNELS ARE CAUSED BY MODERATE TO STRONG TEMPERATURE
CONTRASTS BETWEEN THE AIR AT GROUND-LEVEL AND AIR HIGHER UP.
THESE FUNNELS ARE USUALLY ASSOCIATED WITH SHOWERS OR MID-LEVEL
CLOUDS.

YOU SHOULD STAY AWAY FROM THESE FUNNELS. SEEK SHELTER IN A STURDY
BUILDING IF THEY GET CLOSE TO THE GROUND. LOOSE OBJECTS COULD BE
BLOWN ABOUT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:15 PM CDTTornado WarningMEGCross, Poinsett30 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.